Hypovent in PACU
Last updated: 03/04/2015
Speed of recovery from inhalational GA is directly proportionate to alveolar ventilation but inversely proportionate to the solubility of the agent. As the duration of the anesthetic increases emergence becomes dependent on total tissue uptake and average concentration used. Recovery therefore is fastest with desflurane and nitrous, longest with halothane and enflurane. Hypoventilation delays emergence from inhalational anesthesia. Emergence from IV GA is primarily based on redistribution rather than on elimination half-life. As the total administered dose increases, the termination of action becomes increasingly dependent on the elimination half-life.
Hypoventilation generally defined as a PaCO2 greater than 45, although hypoventilation is usually only clinically significant when PaCO2 is greater than 60 or pH is <7.25.
Signs/Symptoms: Somnolence, airway obstruction, slow respiratory rate, tachycardia, HTN or cardiac irritability. Increasing PaCO2 can cause somnolence and hypoventilation which in turn can delay clearance of inhalational anesthetics causing increasing somnolence; it’s a vicious cycle.
Causes: Inadequate reversal, overdose, hypothermia, pharmacological interactions, hypokalemia, respiratory acidosis, splinting from incisional pain or diaphragmatic dysfunction
- pH less than 7.15, severely obtunded are indications for immediate intubation
- Titration of naloxone, usually in 0.04 mg increments for opiate overdose. Naloxone half-life is usually shorter than most opiates, watch for return of somnolence
- If inadequate reversal is suspected, use additional cholinesterase inhibitor, or if full dose was given, controlled ventilation until adequate muscle strength returns
This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.